Skip to Main Content

Transactions of the American Mathematical Society

Published by the American Mathematical Society since 1900, Transactions of the American Mathematical Society is devoted to longer research articles in all areas of pure and applied mathematics.

ISSN 1088-6850 (online) ISSN 0002-9947 (print)

The 2020 MCQ for Transactions of the American Mathematical Society is 1.48.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Prescribing the binary digits of squarefree numbers and quadratic residues
HTML articles powered by AMS MathViewer

by Rainer Dietmann, Christian Elsholtz and Igor E. Shparlinski PDF
Trans. Amer. Math. Soc. 369 (2017), 8369-8388 Request permission


We study the equidistribution of multiplicatively defined sets, such as the squarefree integers, quadratic non-residues or primitive roots, in sets which are described in an additive way, such as sumsets or Hilbert cubes. In particular, we show that if one fixes any proportion less than $40\%$ of the digits of all numbers of a given binary bit length, then the remaining set still has the asymptotically expected number of squarefree integers. Next, we investigate the distribution of primitive roots modulo a large prime $p$, establishing a new upper bound on the largest dimension of a Hilbert cube in the set of primitive roots, improving on a previous result of the authors. Finally, we study sumsets in finite fields and asymptotically find the expected number of quadratic residues and non-residues in such sumsets, given that their cardinalities are big enough. This significantly improves on a recent result by Dartyge, Mauduit and Sárközy. Our approach introduces several new ideas, combining a variety of methods, such as bounds of exponential and character sums, geometry of numbers and additive combinatorics.
Similar Articles
Additional Information
  • Rainer Dietmann
  • Affiliation: Department of Mathematics, Royal Holloway, University of London, Egham, Surrey, TW20 0EX, United Kingdom
  • MR Author ID: 667217
  • Email:
  • Christian Elsholtz
  • Affiliation: Institute of Analysis and Number Theory, Graz University of Technology, Kopernikusgasse 24/II, A-8010 Graz, Austria
  • Email:
  • Igor E. Shparlinski
  • Affiliation: Department of Pure Mathematics, University of New South Wales, Sydney, New South Wales 2052, Australia
  • MR Author ID: 192194
  • Email:
  • Received by editor(s): June 17, 2015
  • Received by editor(s) in revised form: January 12, 2016
  • Published electronically: May 5, 2017
  • © Copyright 2017 American Mathematical Society
  • Journal: Trans. Amer. Math. Soc. 369 (2017), 8369-8388
  • MSC (2010): Primary 11A63, 11B30, 11N25; Secondary 11H06, 11L40, 11P70, 11T30
  • DOI:
  • MathSciNet review: 3710628